Illinois, 2007

Damaging Winds in Illinois, July 10, 2007

July 10, 2007 · NWS DVN · 2 events in 2 counties and zones

A strong cold front pushed into southeast Iowa and northwest and west central Illinois during the afternoon of July 10th sparking a line of showers and thunderstorms. Two of the thunderstorms surpassed severe thresholds creating wind gusts between 65 and 75 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A strong cold front pushed into southeast Iowa and northwest and west central Illinois during the afternoon of July 10th sparking a line of showers and thunderstorms. Two of the thunderstorms surpassed severe thresholds creating wind gusts between 65 and 75 mph. One gust was recorded at the Quad City Airport in Moline, IL and the other gust downed some trees in Augusta, IL.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 10, 1:55 PM CST, 16 minutes earlier.

Area forecast discussion, Jul 10, 1:55 PM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
255 PM CDT TUE JUL 10 2007

.SYNOPSIS...
NORTHWEST FLOW ALOFT WILL BRING COOLER AND LESS HUMID CONDITIONS TO
THE REGION FOR THE REMAINDER OF THE WEEK. A SECONDARY FRONT MOVING
THROUGH ON THURSDAY MAY RESULT IN SOME SCATTERED SHOWERS.

&&

.SHORT TERM...TONIGHT AND WEDNESDAY...
CONVECTION FIRING ALONG THE PRE-FRONTAL TROF WHICH IS CURRENTLY
ALONG AND EAST OF THE MISSISSIPPI. SO FAR...SHRA/TSRA HAVE BEEN
CREATING BRIEF DOWNPOURS AND POSSIBLY SOME GUSTY WINDS. MAIN COLD
FRONT HAS MAINLY SOME ENHANCED CU WITH A FEW SHRA ALONG IT.
EXTRAPOLATION OF COLD FRONT PLACES IT ROUGHLY ALONG A FEP...MPZ...TO
NEAR IRK LINE BY 2130Z AND NEARLY CLEAR OF THE CWFA BY 00Z.

SO...WILL GO WITH A BRIEF PERIOD OF EVENING PRECIP OVER THE FAR EAST
AND SOUTH WITH ISOLATED TO SCATTERED WORDING. DEW POINTS TO DROP ALL
THROUGH THE NIGHT AS HIGH PRESSURE BUILDS INTO THE AREA. MOIST
GROUND WILL PROBABLY HOLD UP MIN TEMPS TONIGHT IN SPITE OF DROPPING
DEW POINTS. SHOULD SEE PLENTY OF SUNSHINE ON WEDNESDAY WITH MAX
TEMPS IN THE 70S AND DEW POINTS IN THE 50S.     ...08...

.LONG TERM...
WEDNESDAY NIGHT THROUGH SUNDAY NIGHT...
DECENT SHORT WAVE/REINFORCING COLD FRONT TO MOVE THROUGH DVN CWA ON
THURSDAY. GFS/NAM HAVE SPED UP THE MOVEMENT OF THIS SYSTEM A LITTLE
BIT COMPARED TO YESTERDAY. THIS MAKES SENSE WITH THE STRONG NW FLOW
ALOFT ESTABLISHED BY THEN. THIS BRINGS IN QPF THURSDAY MORNING INTO THE
AFTERNOON. GFS INDICATES LESS QPF THAN THE NAM WHICH SEEMS
REASONABLE DUE TO LACK OF INSTABILITY. WILL CONTINUE WITH MODERATE
POPS FOR THIS EVENT AND GO MORE WITH SHOWERS/ISOLATED TSTMS. ONCE
THIS MOVES THROUGH...QUIET/COMFORTABLE TEMPS AND HUMIDITY INTO THE
WEEKEND...GIVING WATERLOGGED AREAS A CHANCE TO DRY OUT.

MONDAY THROUGH NEXT TUESDAY...
DISCREPANCY BETWEEN GFS AND ECMWF OF WHEN TO BRING BACK THE
HEAT/HUMIDITY AND ASSOCIATED THREAT OF CONVECTION. GFS QUICKER IN
RISING HEIGHTS/THICKNESSES AND POTENTIAL MAXIMUM TEMPS OF 90+.
HOWEVER...THE ECMWF KEEPS IN PLACE DEEP TROF IN THE EAST AND RIDGE
OUT WEST. WENT WITH PREVIOUS GRIDS GOING MORE WITH A COMPROMIZE FOR
NOW AND SLOWER RETURN TO HEAT INTO THE CWA THAN WHAT GFS/MEX TEMPS
INDICATE.

..HAASE..

&&

.AVIATION...
PRE-FRONTAL TROF IS CURRENTLY MOVING THROUGH MLI AND BRL TAF SITES
WITH THE MAIN COLD FRONT A FEW HOURS BEHIND. MAIN FRONT SHOULD BE
EAST OF ALL TAF SITES BY 00Z. CU BEHIND THE FRONT TO DISSIPATE WITH
SUNSET. DROPPING DEW POINTS ALL NIGHT SHOULD PRECLUDE MUCH IN THE
WAY OF FOG DEVELOPMENT. OVERALL...VFR VSBYS AND NO CIGS EXPECTED
ONCE FROPA OCCURS.            ...08...

&&

DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

HAASE/08
Hazardous weather outlook, Jul 10, 3:42 AM CST, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
442 AM CDT TUE JUL 10 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-110945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
442 AM CDT TUE JUL 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE AREA. A STRONG COLD FRONT WILL PUSH THROUGH THE
AREA THIS EVENING. AHEAD OF THAT FRONT...THUNDERSTORMS MAY DEVELOP
BY EARLY AFTERNOON AS INSTABILITY BUILDS AND MOVE ACROSS THE
AREA. ADDITIONAL THUNDERSTORMS ARE EXPECTED AS THE COLD FRONT
MOVES THROUGH IN THE EVENING. THE PRIMARY THREAT FROM STORMS THIS
AFTERNOON AND EVENING WILL BE DAMAGING WINDS...WITH A SECONDARY
THREAT OF HAIL UP TO AROUND AN INCH IN DIAMETER. IN ADDITION...ANY
STORMS THAT MOVE OVER AREAS THAT RECEIVED HEAVY RAINFALL YESTERDAY
MAY HAVE AN ELEVATED RISK OF FLASH FLOODING TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY AFTERNOON AS
ANOTHER FRONT PASSES OVER THE AREA. IT IS POSSIBLE THAT AN
ISOLATED STORM COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

MAYES

In the hours before

Local storm report, Jul 10, 10:14 AM CST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1114 AM CDT TUE JUL 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 SSW COLETA            41.89N 89.81W
07/10/2007  M1.69 INCH       WHITESIDE          IL   TRAINED SPOTTER

            COCORAHS REPORT. 24 HR STORM TOTAL.

0700 AM     HEAVY RAIN       2 NNE ROCK FALLS        41.80N 89.68W
07/10/2007  M1.28 INCH       WHITESIDE          IL   TRAINED SPOTTER

            COCORAHS REPORT. 24 HR STORM TOTAL.

0700 AM     HEAVY RAIN       3 E MORRISON            41.82N 89.90W
07/10/2007  M1.03 INCH       WHITESIDE          IL   TRAINED SPOTTER

            COCORAHS REPORT. 24 HR STORM TOTAL.

0700 AM     HEAVY RAIN       COMO                    41.77N 89.77W
07/10/2007  M0.50 INCH       WHITESIDE          IL   OTHER FEDERAL

            ROCK RIVER DCP. 24 HR STORM TOTAL.

0700 AM     HEAVY RAIN       LOWDEN                  41.86N 90.92W
07/10/2007  M0.54 INCH       CEDAR              IA   CO-OP OBSERVER

            24 HR STORM TOTAL.

0700 AM     HEAVY RAIN       MOLINE QUAD-CITY AIRPOR 41.45N 90.50W
07/10/2007  M0.54 INCH       ROCK ISLAND        IL   ASOS

            24 HR STORM TOTAL.

0700 AM     HEAVY RAIN       MOUNT CARROLL           42.10N 89.98W
07/10/2007  M0.63 INCH       CARROLL            IL   CO-OP OBSERVER

            24 HR STORM TOTAL.

0700 AM     HEAVY RAIN       FAIRPORT                41.43N 90.90W
07/10/2007  M0.64 INCH       MUSCATINE          IA   OTHER FEDERAL

            MISSISSIPPI RIVER DCP. 24 HR STORM TOTAL.

0700 AM     HEAVY RAIN       MOLINE                  41.49N 90.49W
07/10/2007  M0.76 INCH       ROCK ISLAND        IL   OTHER FEDERAL

            ROCK RIVER DCP. 24 HR STORM TOTAL.

0700 AM     HEAVY RAIN       4 NW MONMOUTH           42.11N 90.94W
07/10/2007  M1.00 INCH       JONES              IA   CO-OP OBSERVER

            24 HR STORM TOTAL.

0700 AM     HEAVY RAIN       BURLINGTON REGIONAL AIR 40.78N 91.13W
07/10/2007  M1.02 INCH       DES MOINES         IA   ASOS

            24 HR STORM TOTAL.

0700 AM     HEAVY RAIN       OAKLAND MILLS           40.93N 91.62W
07/10/2007  M1.05 INCH       HENRY              IA   OTHER FEDERAL

            CEDAR CREEK DCP. 24 HR STORM TOTAL.

0700 AM     HEAVY RAIN       OAKLAND MILLS           40.93N 91.62W
07/10/2007  M1.10 INCH       HENRY              IA   CO-OP OBSERVER

            24 HR STORM TOTAL.

0700 AM     HEAVY RAIN       BURLINGTON              40.81N 91.12W
07/10/2007  M1.26 INCH       DES MOINES         IA   OTHER FEDERAL

            MISSISSIPPI RIVER DCP. 24 STORM TOTAL.

0700 AM     HEAVY RAIN       4 SSW HILLSDALE         41.56N 90.20W
07/10/2007  M1.34 INCH       ROCK ISLAND        IL   OTHER FEDERAL

            ROCK RIVER DCP NEAR JOSLIN. 24 HR STORM TOTAL.

0700 AM     HEAVY RAIN       3 NE BLUE GRASS         41.54N 90.72W
07/10/2007  M1.69 INCH       SCOTT              IA   MESONET

            DUCK CREEK ALERT SYSTEM. 24 HR STORM TOTAL.

0700 AM     HEAVY RAIN       ROCK ISLAND             41.48N 90.58W
07/10/2007  M1.40 INCH       ROCK ISLAND        IL   OTHER FEDERAL

            DAM 15. 24 HR STORM TOTAL.

0700 AM     HEAVY RAIN       FULTON                  41.87N 90.16W
07/10/2007  M1.51 INCH       WHITESIDE          IL   OTHER FEDERAL

            DAM 13. 24 HR STORM TOTAL.

0700 AM     HEAVY RAIN       DAVENPORT               41.56N 90.60W
07/10/2007  M1.57 INCH       SCOTT              IA   MESONET

            DUCK CREEK ALERT SYSTEM. BRADY STREET. 24 HR STORM TOTAL.

0700 AM     HEAVY RAIN       4 S DEWITT              41.76N 90.55W
07/10/2007  M1.69 INCH       CLINTON            IA   CO-OP OBSERVER

            24 HR STORM TOTAL.

0700 AM     HEAVY RAIN       DAVENPORT               41.56N 90.60W
07/10/2007  M1.77 INCH       SCOTT              IA   MESONET

            DUCK CREEK ALERT SYSTEM. FAIRMOUNT AVE. 24 HR STORM
            TOTAL.

0700 AM     HEAVY RAIN       4 S DEWITT              41.76N 90.55W
07/10/2007  M1.83 INCH       CLINTON            IA   OTHER FEDERAL

            WAPSIPINICON RIVER GAGE. 24 HR STORM TOTAL.

0700 AM     HEAVY RAIN       WALCOTT                 41.59N 90.78W
07/10/2007  M2.09 INCH       SCOTT              IA   MESONET

            DUCK CREEK ALERT SYSTEM. 24 HR STORM TOTAL.

0700 AM     HEAVY RAIN       DAVENPORT MUNICIPAL AIR 41.62N 90.58W
07/10/2007  M2.35 INCH       SCOTT              IA   ASOS

            24 HR STORM TOTAL.

0700 AM     HEAVY RAIN       DAVENPORT               41.56N 90.60W
07/10/2007  M2.36 INCH       SCOTT              IA   MESONET

            DUCK CREEK ALERT SYSTEM. 24 HR STORM TOTAL.

0700 AM     HEAVY RAIN       LE CLAIRE               41.60N 90.36W
07/10/2007  M2.53 INCH       SCOTT              IA   OTHER FEDERAL

            DAM 14. 24 HR STORM TOTAL.

&&
Special weather statement, Jul 10, 11:48 AM CST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1248 PM CDT TUE JUL 10 2007

IAZ054-065>068-ILZ001-002-007-009-015-016-101915-
JACKSON-CEDAR-CLINTON-MUSCATINE-SCOTT-JO DAVIESS-STEPHENSON-
CARROLL-WHITESIDE-ROCK ISLAND-HENRY IL-
INCLUDING THE CITIES OF...MAQUOKETA...TIPTON...CLINTON...
MUSCATINE...BETTENDORF...DAVENPORT...GALENA...FREEPORT...
MOUNT CARROLL...STERLING...ROCK FALLS...MOLINE...ROCK ISLAND...
KEWANEE
1248 PM CDT TUE JUL 10 2007

...LINE OF STORMS DEVELOPING...

AT 1245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
INDICATING A LINE OF THUNDERSTORMS DEVELOPING FROM JUST NORTH OF
WASHINGTON...TO TIPTON AND TO JUST EAST OD DUBUQUE. THIS LINE OF
STORMS WILL MOVE EAST AND REACH A MUSCATINE...TO DEWITT...AND TO
WEST OF FREEPORT BY AROUND 125 PM. EXPECT WIND GUSTS UP TO 40
MPH...VERY HEAVY DOWNPOURS AT RATES OF OVER AN INCH AN HOUR...AND
SOME CLOUD TO GROUND LIGHTNING AS THESE STORMS PASS BY.

SOILS ARE ALREADY SATURATED IN CEDAR...CLINTON AND SCOTT COUNTIES
IN IOWA...AND CARROLL AND WHITESIDE COUNTIES IN NORTHWEST
ILLINOIS. THESE COUNTIES CAN EXPECT UP TO A HALF INCH OF NEW
RAINFALL THIS AFTERNOON FROM THESE PASSING STORMS...WHICH WILL
PRODUCE RUN-OFF AND PONDING OF WATER ON STREETS AND LOW LYING
AREAS. PEOPLE IN THESE AREAS ARE URGED TO BE AWARE OF ANY RISING
WATER SITUATIONS.

12
Local storm report, Jul 10, 11:52 AM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1252 PM CDT TUE JUL 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     TSTM WND DMG     6 WSW FORT MADISON      40.59N 91.46W
07/09/2007                   LEE                IA   TRAINED SPOTTER

            SEVERAL TREE BRANCHES DOWN.

&&

BILLN
Local storm report, Jul 10, 1:17 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
217 PM CDT TUE JUL 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     FLASH FLOOD      DEWITT                  41.82N 90.55W
07/09/2007                   CLINTON            IA   NWS EMPLOYEE

            WATER OVER 6 INCHES ON RESIDENTIAL ROADS AND WIDESPREAD
            LOW LYING AREAS.

&&

BILLN
Special weather statement, Jul 10, 1:21 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
221 PM CDT TUE JUL 10 2007

IAZ089-099-ILZ025-026-034-035-MOZ009-010-102045-
DES MOINES-LEE-HENDERSON-WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...BURLINGTON...FORT MADISON...OQUAWKA...
MONMOUTH...CARTHAGE...MACOMB...MEMPHIS...KAHOKA
221 PM CDT TUE JUL 10 2007

...LINE OF STORMS MOVING ACROSS SOUTHEAST IOWA AND NORTHEAST MISSOURI...

AT 220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS INDICATING
A LINE OF STORMS OVER SOUTHEAST IOWA AND NORTHEAST MISSOURI...
GENERALLY FROM JUST NORTHWEST OF BURLINGTON...TO SOUTH OF MEMPHIS
MISSOURI. THIS LINE OF STORMS WAS MOVING EAST AT 25 MPH AND WILL
EXTEND FROM MONMOUTH ILLINOIS...TO KEOKUK IOWA BY AROUND 3 PM.

GUSTY WINDS UP TO 45 MPH...HEAVY RAINS AT RATES OF OVER AN INCH AN HOUR...
AND DANGEROUS LIGHTNING ARE LIKELY AS THIS LINE OF STORMS PASSES
BY. PONDING OF WATER ON STREETS AND LOW LYING AREAS IS LIKELY.

MOVE INDOORS AS THIS LINE OF STORMS APPROACHES.

12

The radar

The Quad Cities radar (KDVN), 19 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rock Island

When
July 10, 2:11 PM CST
Where
Rock Island County, 1.04 mi E of (Mli) Quad City Arpt
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
41.450, -90.500

Thunderstorm Wind, Hancock

When
July 10, 3:11 PM CST
Where
Hancock County, Augusta
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.230, -90.950

Two large trees, 5 feet in diameter, were blown down. Additional tree damage was also noted in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47357, 47356.